Alert archive / North Carolina / Wind Advisories in 2008

Wind Advisory 25, NWS Blacksburg, VA

December 7, 2008Alleghany County, Ashe County, Watauga County, North Carolina; Carroll County, Grayson County, City of Galax, Virginia

NWS Blacksburg, VA issued this wind advisory at Dec 7, 2008, 3:25 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; Carroll County, Grayson County, City of Galax, Virginia. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 7, 2008, 3:25 AM EST (08:25 UTC)
Expired
Dec 7, 2008, 11:42 AM EST
In force
8 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2008-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2008-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 070825
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 AM EST SUN DEC 7 2008

...WIND GUSTS TO 50 MPH LIKELY THIS MORNING...

.A STRONG COLD FRONT WAS MOVING THROUGH THE SOUTHERN APPALACHIANS
THIS MORNING PRODUCING STRONG AND GUSTY WINDS OVER THE MOUNTAINS
AND ESPECIALLY ALONG AND NEAR THE BLUE RIDGE OF NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

NCZ001-002-018-VAZ015-016-071700-
/O.NEW.KRNK.WI.Y.0025.081207T0825Z-081207T1700Z/
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...GALAX
325 AM EST SUN DEC 7 2008

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON EST TODAY. 

SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WILL GUST TO AROUND 50
MPH AT TIMES THIS MORNING. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 35 MPH ARE
EXPECTED WITH GUSTS OF 50 TO 55 MPH AT TIMES. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS71 KRNK 071016
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
516 AM EST SUN DEC 7 2008

...WIND GUSTS 50 TO 60 MPH LIKELY THIS MORNING...

.A STRONG COLD FRONT WAS MOVING THROUGH THE SOUTHERN APPALACHIANS
THIS MORNING PRODUCING STRONG AND GUSTY WINDS OVER THE MOUNTAINS
AND ESPECIALLY ALONG AND NEAR THE BLUE RIDGE OF NORTH CAROLINA
AND SOUTHWEST VIRGINIA.

NCZ001-018-071700-
/O.UPG.KRNK.WI.Y.0025.000000T0000Z-081207T1700Z/
/O.NEW.KRNK.HW.W.0005.081207T1016Z-081207T1700Z/
ASHE-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE
516 AM EST SUN DEC 7 2008

...HIGH WIND WARNING IN EFFECT UNTIL NOON EST TODAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL NOON EST TODAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

SUSTAINED NORTHWEST WINDS OF 25 TO 35 MPH WILL GUST UP TO 60 MPH AT
TIMES THIS MORNING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH ARE LIKELY TO CAUSE SPORADIC POWER OUTAGES...FALLEN
TREES...MINOR PROPERTY DAMAGE...AND DANGEROUS DRIVING CONDITIONS
FOR HIGH PROFILE VEHICLES. RESIDENTS SHOULD MOVE UNFASTENED
ITEMS...SUCH AS GARBAGE CANS AND DECK FURNITURE...INDOORS.

$$

NCZ002-VAZ015-016-071700-
/O.CON.KRNK.WI.Y.0025.000000T0000Z-081207T1700Z/
ALLEGHANY NC-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...SPARTA...INDEPENDENCE...GALAX
516 AM EST SUN DEC 7 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY. 

SUSTAINED NORTHWEST WINDS OF 20 TO 30 MPH WILL GUST TO AROUND
50 MPH AT TIMES THIS MORNING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 35 MPH ARE
EXPECTED WITH GUSTS OF 50 TO 55 MPH AT TIMES. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$
000 
WWUS71 KRNK 071642
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1142 AM EST SUN DEC 7 2008

...WINDS WILL DIMINISH THIS AFTERNOON...

.GUSTY NORTHWEST WINDS BEHIND A COLD FRONT WILL DIMINISH THIS AFTERNOON.

NCZ001-018-071745-
/O.CAN.KRNK.HW.W.0005.000000T0000Z-081207T1700Z/
ASHE-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE
1142 AM EST SUN DEC 7 2008

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE HIGH
WIND WARNING. 

THE STRONGEST WINDS HAVE ENDED THIS MORNING. HOWEVER...WINDS MAY STILL GUST
TO 40 MPH EARLY THIS AFTERNOON.

$$

NCZ002-VAZ015-016-071745-
/O.CAN.KRNK.WI.Y.0025.000000T0000Z-081207T1700Z/
ALLEGHANY NC-GRAYSON-CARROLL-
INCLUDING THE CITIES OF...SPARTA...INDEPENDENCE...GALAX
1142 AM EST SUN DEC 7 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

WINDS MAY STILL GUST TO 35 MPH EARLY THIS AFTERNOON.

$$

07

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 7, 3:02 AM EST, 23 minutes earlier.

Area forecast discussion, Dec 7, 3:02 AM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 AM EST SUN DEC 7 2008

.SYNOPSIS...
AN ARCTIC COLD FRONT WILL MOVE THROUGH THE AREA THIS MORNING
BRINGING ANOTHER ROUND OF GUSTY WINDS AND SNOW SHOWERS. COLD
CONDITIONS WILL PERSIST INTO MONDAY AS STRONG HIGH PRESSURE SLIDES
ACROSS THE AREA. MORE PRECIPITATION IS EXPECTED BY TUESDAY AND
TUESDAY NIGHT AS ANOTHER STRONG COLD FRONT APPROACHES.

&&

.NEAR TERM /THROUGH TONIGHT/...
WINTER WEATHER ADVISORY FOR SNOW...AND BLOWING SNOW WITH COLD
WIND CHILLS IN THE WESTERN MOUNTAINS.

WIND ADVISORY FOR THE BLUE RIDGE OF NW NC/SW VA.

ARCTIC COLD FRONT FAST APPROACHING THE WESTERN SLOPES ATTM WILL BE
COMING THRU THE CWA EARLY THIS MORNING WITH A ROUND OF HEAVIER SNOW
SHOWERS FOR THE MTNS...AND POSSIBLY SPREADING A FEW FLURRIES OUT
THRU THE FOOTHILLS. COLDER AND MUCH DRIER AIR BEHIND THE FRONT WILL
ADVECT IN THROUGH THE DAY ON GUSTY NORTHWEST WINDS.  WINDS IN THE NW
MTNS OF NC ARE ALREADY BLOWING NEAR ADVISORY LEVELS AND THIS SHUD
CONTINUE THRU THE MORNING WITH 40-50KT JET UNDER THE INVERSION
MIXING DOWN AT TIMES. WILL ISSUE WIND ADV FOR BLUE RIDGE COUNTIES IN
THE SW UP THROUGH NOON.

DESPITE THE MINIMAL QPF EXPECTED...850 TEMPS OF -12 TO -14 WILL
RESULT IN HIGH LIQUID TO SNOW RATIOS. SNOW SHOWERS WILL TAPER OFF
ARND MIDDAY BUT STILL LOOKING AT THE LIKELYHOOD OF SEVERAL INCHES
IN THE FAR WEST (2-5 INCHES) BY NOON WITH BLOWING SNOW AND WIND
CHILLS ZERO TO -5 FOR A FEW HOURS THIS MORNING. NO CHGS TO WINTER
WX ADV.

LARGE COLD SFC HIGH MOVES OVERHEAD TONIGHT WITH DWPTS IN THE SINGLE
DIGITS AND WINDS BECOMING CALM.  HOWEVER SOME HIGH CLOUDS MAY MOVE
IN LATE AND KEEP MINS FROM COMPLETELY COLLAPSING. STILL WENT BELOW
MAV BY A DEG OR TWO.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
WARM AIR ADVECTION ON THE BACK SIDE OF THE HIGH WILL BRING
INCREASING CLOUDINESS MONDAY AND MONDAY NIGHT. AREA OF PRECIP WILL
LIKELY BREAK OUT OVER THE OHIO VALLEY AS A RESULT OF THE
INCREASING ISENTROPIC LIFT. ATTM MODELS KEEP PRECIP MAINLY NORTH
OF THE THE FCST AREA...BUT CANT RULE CHC MEASURABLE NORTH OF
I-64.

PROGRESSIVE FLOW WILL BRING APPROACH OF OUR NEXT WEATHER SYSTEM.
MODELS INDICATE A SIGNIFICANT UPPER TROUGH WILL GET CARVED OUT OVER
THE CENTRAL CONUS IN RESPONSE TO SHORTWAVE ENERGY DIVING SOUTHEAST
FROM BRITISH COLUMBIA. SURFACE CYCLOGENISIS IS PROGGED LEE OF THE
ROCKIES WITH THE CYCLONE MOVING RAPIDLY NORTHEAST THROUGH THE
CENTRAL CONUS AND INTO THE OHIO VALLEY BY TUESDAY NIGHT.  STRONG
WARM AIR ADVECTION IN ADVANCE OF THIS SYSTEM WILL RESULT IN
THICKENING CLOUD COVER TUESDAY...PRECIP DEVELOPING ACROSS OUR CWA BY
AFTERNOON. THICKNESSES RISE QUICKLY ACROSS OUR FCST AREA SO IT
APPEARS P-TYPE WILL BE RAIN.  IF PRECIP ONSET BEFORE NOON...SOME
POTENTIAL FOR MIXED PRECIP.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS THIS PERIOD CONTINUE TO DIVERGE ON THE PATTERN. LOOKING AT
THE PAST FEW DAYS AT THE GWO/GLAAM...THERE APPEARS THAT A PATTERN
CHANGE TO NORMAL TO ABOVE NORMAL HEIGHTS ARE IN STORE FOR THE
FORECAST AREA...BY THE END OF NEXT WEEK.

BASED ON AN HPC PREFERENCE TOWARD THE 00Z ECMWF EARLY....TUE
NIGHT-WED NIGHT WILL BE WET...AND IT APPEARS THE COLDER AIR WILL NOT
BE IN PLACE FOR ANY P-TYPE PROBLEMS....WITH MAINLY A RAIN SHOWER
EVENT. THE COLDER AIR ON THE BACKSIDE OF THE FRONT WILL BRING SOME
SNOW SHOWERS TO THE MOUNTAINS WED NIGHT/THU. THE OPERATIONAL
GFS/ECWMF STILL SHOWING A CLOSED LOW FORMING IN THE GULF COAST
STATES WED NIGHT...AND LIFTING NORTHEAST...WEAKENING THU ALONG THE
NC/SC COAST. THIS SHOULD COULD SLOW DOWN FRONTAL PUSH TO THE EAST
WHICH HAS LED ME TO KEEP SLIGHT TO LOW CHANCE POPS IN THE EAST/SOUTH
THROUGH THU NIGHT.

BY FRIDAY...THE FLOW ALOFT WILL BE MAINLY ZONAL WITH A MEAN TROUGH
STILL OER THE GREAT LAKES...MID ATLANTIC. THE HEIGHTS WILL BEGIN
RISING IN THE EAST AS THE STRONG STORM SYSTEM DIGS INTO THE PACIFIC
NORTHWEST...AND BEYOND THIS PERIOD...SHOULD HELP STRENGTHEN THE
RIDGE OVER OUR AREA.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
AREA OF MAINLY LIGHT SNOW EXISTS FROM LYH SOUTH TO MWK...AND WILL
BE PUSHING EAST THROUGH 02Z. EXPECT THIS TO AFFECT LYH/DAN WITH
LOWER VSBYS AT TIMES DURING THIS PERIOD. CIGS WILL BE MVFR AT TIMES.

THE CLIPPER WILL SWING THROUGH THE SE WV TAF SITES BY LATE EVENING
WITH SNOW SHOWERS PICKING UP THEREAFTER ALONG WITH THE WINDS.
THIS WILL KEEP BLF/LWBG IN AN MVFR TO OCCASIONAL IFR REGIME
THROUGH SUNDAY MORNING...B4 MOISTURE LAYER DIMINISHES...AND
CONDITIONS IMPROVE TO VFR.

FURTHER EAST...LOOK FOR THE WINDS TO SHIFT TO THE WEST AND
INCREASE AT ROANOKE BY 07Z...AND A FEW HOURS LATER AT LYH/DAN.
CIGS SHOULD BE VFR ONCE THE FRONT CLEARS THE AREA. WIND GUSTS
DURING THE DAY SUNDAY COULD GET AS HIGH AS 40 KNOTS AT THE HIGHER
ELEVATIONS...BUT IN GENERAL LOOK FOR 25 TO 30 KNOT GUSTS SUNDAY
MORNING INTO EARLY AFTERNOON...B4 THE GRADIENT RELAXES TOWARD
SUNDAY EVENING.

VFR WEATHER IS EXPECTED SUNDAY NIGHT THROUGH MONDAY NIGHT AS
ANOTHER COLD HIGH PRESSURE BUILDS INTO THE AREA. ANOTHER COLD
FRONT WILL APPROACH THE REGION TUESDAY...BRINGING DETERIORATING
CONDITIONS IN RAIN AND A GOOD CHC OF MVFR...POSSIBLY IFR CIGS AND
VSBYS BY THE END OF THE DAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     VAZ007-009-010-015.
     WIND ADVISORY UNTIL NOON EST TODAY FOR VAZ015-016.
NC...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     NCZ001-018.
     WIND ADVISORY UNTIL NOON EST TODAY FOR NCZ001-002-018.
WV...WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     WVZ042-043-045.

&&

SYNOPSIS...JS/PM
NEAR TERM...JS/WERT
SHORT TERM...PM
LONG TERM...AMS/WP
AVIATION...KK/WP
Hazardous weather outlook, Dec 6, 2:45 PM EST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EST SAT DEC 6 2008

NCZ001-018-VAZ007-009-010-015-WVZ042-043-045-071945-
ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GRAYSON-MERCER-SUMMERS-GREENBRIER-
245 PM EST SAT DEC 6 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

A STORM SYSTEM WILL BRING RAIN TO THE AREA TUESDAY. RAIN MAY
BEGIN AS A PERIOD OF SNOW OR A WINTRY MIX MONDAY NIGHT INTO EARLY
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
HOWEVER...SNOWFALL AMOUNTS ARE APPRECIATED.

NCZ002>006-019-020-VAZ012>014-016>020-022>024-032>035-043>047-058-
059-071945-
ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-WYTHE-
PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
245 PM EST SAT DEC 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STORM SYSTEM WILL BRING RAIN TO THE AREA TUESDAY. RAIN MAY
BEGIN AS A PERIOD OF SNOW OR A WINTRY MIX MONDAY NIGHT INTO EARLY
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-WVZ044-071945-
GILES-MONROE-
245 PM EST SAT DEC 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STORM SYSTEM WILL BRING RAIN TO THE AREA TUESDAY. RAIN MAY
BEGIN AS A PERIOD OF SNOW OR A WINTRY MIX MONDAY NIGHT INTO EARLY
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 5:16 AM ESTHigh Wind WarningRNKAshe, Watauga6 hr

Nearby

Wind Advisories in North Carolina, 2008Wind Advisories in Virginia, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.